Can You Snort Trazodone?
Trazodone is a prescription antidepressant and sedative that’s predominantly used to treat major depressive disorder (MDD). It’s part of a class of drugs called serotonin antagonists and reuptake inhibitors (SARIs), which stimulate the release of serotonin and prevent the brain from reabsorbing the excess. For people with depression, trazodone can improve mood and behavior. Unfortunately, some antidepressants users abuse their medications by taking them in high doses or administering them in different ways, such as inhaling or snorting them. Today we’re looking into whether you can snort trazodone and the possible risks.
Can I Snort Trazodone?
Compared with other classes of drugs – such as opioids and benzodiazepines – antidepressants are less likely to be abused. However, it’s still possible, and people still misuse these medications in an attempt to get high. With that said, many people do snort trazodone, but while it’s possible, it’s not advised.
Even though, antidepressants like trazodone don’t produce euphoria like opioids or benzodiazepines, people may abuse these medications for their sedative effects. Snorting trazodone is a form of drug abuse or misuse, because it’s not originally intended to be administered this way.
People may snort trazodone to experience more intense side effects. When drugs are crushed and inhaled, they enter the body quicker than they’re designed to. The usual side effects of trazodone – like sedation, nausea, headache, and weakness – may occur quicker and more intensely if the drug is snorted rather than taken orally.
What Happens If You Snort Trazodone?
Misusing prescription drugs like trazodone in any way can be dangerous. When a person snorts a drug, a high concentration of it is quickly released into the brain and bloodstream. This causes the effects of substances to become intensified, along with other risks.
Snorting trazodone may lead to issues with nasal passages and other functions. Common side effects of snorting trazodone include:
- Stuffy nose
- Runny nose
- Bloody nose
- Perforated septum (usually due to long-term use)
- Nausea and/or vomiting
- Stomach pain
- Ringing in the ears
- Numbness, tingling, or burning sensations in the extremities
- Difficulty concentrating and confusion
- Rapid heartbeat
- Severe weight gain or loss
- Loss of sexual desire
- Painful erections or erections that don’t go away
- Fainting spells
- Seizure like-behaviors
In addition to the side effects listed above, inhaling or snorting trazodone can also increase the risk of overdose, mainly because the drug is reaching the brain much quicker than it would if it were taken normally. A trazodone overdose produces more intense symptoms and, in severe cases, can lead to severe respiratory depression, among other issues.
If you experience or witness any symptoms of trazodone overdose, call 9-1-1 or seek medical attention immediately.
Treatment for Trazodone Abuse
Although trazodone abuse isn’t as common as opioid or benzo abuse, it can still be just as harmful. While this medication isn’t addicting in the same way that cocaine or heroin is, dependence can still result from long-term trazodone use. Even people who take it as prescribed may experience withdrawals when they attempt to quit using it.
If you or a loved one is currently struggling with drug or alcohol addiction, our Heartland drug rehab offers substance-specific withdrawal treatment and rehab programs that can help make the recovery process as smooth, comfortable, and successful as possible. We treat both illicit and prescription substance use disorders, ensuring that everyone that walks through our doors finds the help they need at our facility.